Wyoming, 2021High Wind in Wyoming, November 21 to 22, 2021
November 21 to 22, 2021 · NWS CYS · 3 events in 3 counties and zones
High winds occurred at the Arlington gap area along Interstate 80 late on the 21st into the morning of the 22nd. Additionally, brief periods of high winds were observed at wind prone areas in the South and Central Laramie Ranges.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred at the Arlington gap area along Interstate 80 late on the 21st into the morning of the 22nd. Additionally, brief periods of high winds were observed at wind prone areas in the South and Central Laramie Ranges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 21, 9:30 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 21, 9:30 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
930 PM MST Sun Nov 21 2021
.UPDATE...
Issued at 607 PM MST Sun Nov 21 2021
After looking at GFS soundings and winds for Monday...decided to
issue a Red Flag Warning for southern FWZ 310 and southwestern
313. Looks like an area from maybe Chugwater east to Scottsbluff
and points south that will hit Monday afternoon. Watch still in
effect for the Panhandle and FWZ 310 in southeast WYoming for
Tuesday. Updates sent.
&&
.SHORT TERM...(This evening through Monday)
Issued at 125 PM MST Sun Nov 21 2021
Gusty winds remain the primary focus in the short term, as
highlighted in prior forecast discussions. Afternoon obs in the
Arlington area have shown a steady increase in wind speeds,
however high wind criteria has not been exceeded as of yet.
Short-term guidance continues to show an increase in wind speeds
early this evening and the expectation is for high-wind criteria
to be met through the evening and into early Monday morning in the
north Snowy Range foothills. Temperatures will run near to
slightly above normal for late November this evening and
overnight. Tranquil weather will continue on Monday with clear
skies and warming temperatures expected. In fact, afternoon highs
will run nearly 15 degrees above average for most of southeast
Wyoming and western Nebraska. Fire weather will become a concern
on Monday afternoon, with gusty winds exceeding RFW criteria
throughout much of the forecast area. The question will be whether
or not relative humidity values will drop below 15%. Current
thinking is that we will likely remain just above that threshold,
thus the decision was made to hold off on any fire weather
headlines for Monday. However, if downslope flow ends up only
slightly stronger than expected, additional drying may necessitate
the need for Red Flag warnings. Either way, from a messaging
standpoint the bottom line is clear. Any fire starts on Monday
still could pose the potential for rapid growth given gusty winds
upward of 30 mph and relatively low humidity values.
.LONG TERM...(Monday night through Sunday)
Issued at 125 PM MST Sun Nov 21 2021
Nothing too exciting to report in the extended forecast. The biggest
concern currently is the threat of high winds in the CWA's wind
prone zones. Monday night, winds relax before picking back up again
Tuesday morning. During the early morning hours Tuesday, pressure
gradients tighten due to a deepening surface trough along and east
of the Laramie Range. This looks to increase low-level wind speeds
across the CWA Tuesday into Tuesday night with the potential for our
wind prone areas of Arlington and Bordeaux to experience a high wind
event. Guidance also indicates that mountain wave activity is
possible during this time frame, which could spread some of the
gustier winds outside of the wind prone areas. Looking later in the
week, we could see the return of the winds as yet another surface
trough east of the Laramie Range deepens and strengthens pressure
gradients.
Aside from wind, other weather impacts look minimal. Sometime
Tuesday night, a cold front moves through. GFS keeps precipitation
associated with the front pretty dry while the ECMFW has it a bit
more on the wetter side. Either way, both models concentrate
precipitation mainly over the mountainous areas so precipitation
impacts should be negligable over the lower elevations. Temperatures
on Wednesday are expected to be about 20 degrees colder compared to
what is expected on Tuesday. Thanksgiving through the weekend, we
start to build into a large-scale ridging pattern. This will lead to
a gradual warming trend through the weekend where we can once again
expect above-average temperatures. Lastly, guidance shows a fast
moving shortwave come through the CWA Friday night. This has the
potential to bring a quick shot of moisture to the area, however, at
this time, GFS and ECMFW do not have a lot of precipitation
associated with this shortwave.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 930 PM MST Sun Nov 21 2021
No major changes to the current TAF issuance. Aviation impacts
for tonight into tomorrow are expected to be fairly low with VFR
conditions likely through the forecast period for all terminals.
Main concerns for this TAF period remain with gusty to stronger
wind potentials persisting through tomorrow for southeastern
Wyoming and the Nebraska Panhandle. LLWS remains possible and
primarily remain near terminal KLAR.
&&
.FIRE WEATHER...
Issued at 607 PM MST Sun Nov 21 2021
Dry conditions are expected to continue over southeast Wyoming
and western Nebraska throughout the entire forecast period. An
enhanced period of dry air will move through on Monday and Tuesday.
Strong afternoon winds in place will result in critical
fire weather conditions on Monday afternoon. Red Flag Warnings have been
posted for Monday for FWZs 310 and 313. On Tuesday, humidity
values will drop below 15% and a Fire Weather Watch has been issued
for all of western Nebraska as well as far southeast Wyoming. A cold
front will raise RH values by Wednesday however breezy conditions are
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for WYZ310.
High Wind Warning until 11 AM MST Monday for WYZ110.
Red Flag Warning from 9 AM to 5 PM MST Monday for WYZ310.
NE...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for NEZ311>313.
Red Flag Warning from 9 AM to 5 PM MST Monday for NEZ313.
&&
UPDATE...GCC
SHORT TERM...MAC
LONG TERM...SF
AVIATION...MD
FIRE WEATHER...GCCHazardous weather outlook, Nov 21, 6:36 AM MST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
636 AM MST Sun Nov 21 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-221345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
636 AM MST Sun Nov 21 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-221345-
North Snowy Range Foothills-
636 AM MST Sun Nov 21 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings are in effect until 11 AM MST Monday for
potential wind gusts up to 70 MPH near Arlington along Interstate
80 between Laramie and Rawlins. Please refer to the appropriate
products for more details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of strong winds will likely persist through the middle of
the week. Monitor forecasts.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-116-117-221345-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
636 AM MST Sun Nov 21 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty winds may develop later tonight through Monday over the
central and southern Laramie Range. Wind gusts up to 55 MPH are
possible for Bordeaux along Interstate 25 between Chugwater and
Wheatland, as well as the Interstate 80 Summit between Laramie and
Cheyenne.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of gusty winds will persist through the middle of the
week. Monitor forecasts.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 21, 10:58 PM MST to November 22, 5:16 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station Arlington (KARL) along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for almost 12 hours.
High Wind, South Laramie Range
- When
- November 22, 3:25 AM MST to 7:04 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 22, 5:30 AM MST to 6:36 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured 1 hour sustained winds over 40 MPH for over an hour 9 miles south of Wheatland. Maximum wind gust of 57 MPH was measured during this period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 21 to 22, 2021$80,000 · 8 events
- Winter Weather in Michigan, November 21 to 22, 20213 events
- Hail in Arkansas, November 21, 20211.25 in hail · 3 events
- Marine High Wind in Lake Superior, November 21 to 22, 202159 kt wind · 3 events
- High Wind in Michigan, November 21, 202159 kt wind · 3 events
- High Wind in California, November 21, 202161 kt wind · 2 events
- Winter Storm in Michigan, November 21 to 23, 20212 events
- Hail in Arkansas, November 21, 20210.88 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 21, 20211 event
- Flash Flood in Florida, November 21, 2021$5,000 · 1 event
- Strong Wind in Wisconsin, November 21, 2021$1,000 · 1 event
- Marine High Wind in Lake Michigan, November 21, 202151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987598, 987599, 987597.